imagegetterjspgif

REVEALED: The #1 Drug That Increases Your Baby’s Risk of Eczema By 40%

By on June 27, 2013
Eczema, unfortunately, is a common skin problem many babies face–but according to a new study, a simple shot could increase your baby’s risk by up to 40 percent.

The shot? Antibiotics–a shot all babies commonly receive.

“We completed a systematic review and meta-analysis of observational studies involving children or young adults aged 0-25 years, which assessed the impact of antibiotic exposure either in utero or during the first 12 months of life on subsequent eczema risk,” says researchers of the study. “Exposure to antibiotics in the first year of life, but not prenatally, is more common in children with eczema.”

The study, which was carried out by researchers from King’s College in London, analyzed a total of 20 studies containing information about antibiotic exposure during the first 12 months of a person’s life. The evidence collected was strictly epidemiological, and was only used to locate correlations between antibiotic use and age. A direct causational link could not be established.

Still, the discovery that 40 percent more children develop eczema after antibiotic use is alarming. But what’s even more alarming is that with each additional antibiotic shot, their risk shoots up by 7 percent.

Why Antibiotics Could Cause Eczema

Though a clear link has been established between antibiotic use in infancy and eczema, researchers aren’t clear why this is occurring. While some experts debate that these two variables are just mere coincidence, not all researchers agree.

“One potential explanation is that broad-spectrum antibiotics alter the gut microflora and that this in turn affects the maturing immune system in a way that promotes allergic disease development,” says Dr. Teresa Tsakok, co-author of the study.

While it is potentially true that antibiotics may alter a baby’s maturing immune system, the evidence just isn’t there: None of the research included in the study analyzed such data.

Other experts argue that other variables, such as a history of allergies with the mother or father or living in an eczema-triggering environment, may account for the spike in eczema cases. Others argue that the research was not thorough and also included self-reported data, which is more likely to be fallacious.

Unfortunately, no one will truly know the real answers unless more studies are carried out–and in the meanwhile, babies too will suffer.

Should You Avoid Antibiotics?

The research is clear: Antibiotic use in babies and eczema are related. But should you stop giving antibiotics to your children? According to the NHS, absolutely not.

“The research it is based on cannot prove that antibiotics directly cause eczema and when a child is prescribed antibiotics, it is usually for a very good reason and they can be life-saving,” says the NHS. “Overall, this research tells us that children who have eczema are more likely to have been prescribed antibiotics as a baby. However, it cannot tell us conclusively why this is–whether there is a direct risk from the use of antibiotics or whether the observation is due to other factors that explain the relationship.”

Still, it’s a clear cause for concern–but the solution to this ever-growing problem is just as difficult as the research itself.

Readers: Would you still give your children antibiotics, knowing the eczema risk they face?

Sources:
Antibiotic Use Ups Babies’ Risk of EczemaNatureWorldNews.com
Study: Antibiotics Increase Risk of Infant EczemaWiley.com
Can Antibiotics Cause Eczema in Babies? – NHS.uk

About The Author: Health Cracker!

Your Daily Dose Of Code-Cracking Natural Health News & Tips!

You May Also Like...



optin-bottom-graphic


Get Your Unique

Code-Cracking 

Health Tips Now!



Special Links:

Post A Comment

Your email address will not be published. Required fields are marked *